Topical Steroid Addiction & Withdrawal

In February 2012, I stumbled across the International Topical Steroid Addiction Network’s website and realized that the out-of-control “eczema” I had been dealing with for the past 3.5 years was actually caused by the drugs I was using to treat it.

Yes, really.

I had a hard time convincing myself at first that everything I had been told by my team of university doctors (that my condition was genetic and therefore unpreventable, that I was allergic to nearly everything outside, that I had developed a severe sun allergy, that I now had a genetic dry skin condition called ichthyosis vulgaris) was just plain wrong. None of those things are true. The only truth is that my body became addicted to my use of topical, oral, and injected cortisone over time (used for mild to moderate eczema periodically through my life), and the severe symptoms I was experiencing in the last three years was my body’s attempt to withdrawal from the drugs. Only I wasn’t letting it. I kept using them more than ever actually (among other drugs), as recommended by my doctor.

In March 2012, I stopped using the steroids for good, and that July I met with Dr. Marvin Rapaport, the dermatologist who discovered this issue, and he confirmed my diagnosis. The prognosis: I will heal and my skin will one day be totally normal again! The prescription: Time. And sun, eventually, but not right away.

I haven’t looked back since.

Well, that’s not entirely true. This journey has been mighty hard, and I’ve had plenty of moments where I’ve looked back and wished I’d done things differently in the past; wished I found ITSAN sooner, wished I’d never used all the terrifying other treatments my doctor’s suggested when nothing else was working, wished I could have powered through those minor flares in college rather than resorting to steroids to clear me up.

Here are the links to my blog posts relating to my topical steroid withdrawal: (If you prefer to have all these posts on one screen, simply click the Categories tab on the right, and choose “Topical Steroid Addiction and Withdrawal” from the list!)

 

Finally, don’t forget to visit the ITSAN website to read more about TSA/W, and please donate if you can!

6 responses to “Topical Steroid Addiction & Withdrawal

  1. Sending hugs your way. (((hugs)))

  2. Hi! So great of you to share your journey with us! I stumbled upon tsa and I’m beginning to suspect that I have it as well (that panicky feeling when you go on a trip and you don’t think you have your tub of steroid? Only having two “good”days after stopping steroid cream? That can’t be normal). I am a student at UCLA and as such dr.rapaport’s office is right there. However! I am also insanely poor. I sent him an email and the reply was contact office manager to set up appt. another email came telling me someone else can help if the office manager can’t, with an email. I’m not sure if its even worth calling because he’s practice seems expensive. Do you mind telling me how much the appt cost?

    Thank you again!

    • Hi Esther! Thanks for reading, and I’m glad you’ve found ITSAN and TSA. It’s scary to think about what you will go through, but such a relief to know that you can and will get better once and for all. Honestly, I don’ know how much it costs to see Dr. Rap. My insurance covered most of it and I was only billed a portion of the total. I think the price will depend upon what you have done there. You can have blood work and allergy patch tests, which will cost extra, or you can probably just go for a consultation. I’m sure you can call the office and get a ballpark estimate of their price. Sorry I can’t be more help. Good luck!

  3. Hi Katy! Just wondering how things with your skin are going today? I am just into my fourth month of TSW. Its been tough, but I do feel like im healing. Hope your well!

    • Hi! I definitely need to do another skin update post. I was just looking the other day and realized it’s been almost 6 months! Right now I am 21 months in, and going through a rougher patch again. It’s a loooong, tiring battle through this, but overall, I do see improvements since I’ve started. Thanks for asking!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s